Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 63, NWS Grand Forks, ND

June 19, 2005Cavalier County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2005, 6:27 AM CDT for Cavalier County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2005, 6:27 AM CDT (11:27 UTC)
Expired
Jun 19, 2005, 7:17 AM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cavalier County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 156 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.5 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3392 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3392 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 191128
SVRFGF
NDC019-191230-
/O.NEW.KFGF.SV.W.0063.050619T1127Z-050619T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
627 AM CDT SUN JUN 19 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EASTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF LANGDON

* UNTIL 730 AM CDT.

* AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE STORM WAS LOCATED NEAR
  OLGA...OR 17 MILES EAST OF LANGDON...MOVING TO THE NORTHEAST AT 70
  MPH.

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

LAT...LON 4856 9845 4856 9795 4898 9796 4899 9845
      4897 9857

$$

HOPPES
2 follow-up statements
000 
WWUS53 KFGF 191151
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT SUN JUN 19 2005

NDC019-191230-
/O.CON.KFGF.SV.W.0063.000000T0000Z-050619T1230Z/
CAVALIER ND-
650 AM CDT SUN JUN 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 AM CDT FOR 
EASTERN CAVALIER COUNTY...

AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE STORM WAS LOCATED 8 MILES
NORTH OF LEROY...OR 31 MILES NORTHEAST OF LANGDON...MOVING TO THE 
NORTHEAST AT 60 MPH. SPOTTERS REPORT 15 INCH DIAMETER TREES DOWN AND 
A POLE BARN BLOWN DOWN IN LANGDON AT 620 AM CDT.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4865 9821 4865 9797 4899 9797 4899 9845
      4898 9857

$$

HOPPES
000 
WWUS53 KFGF 191217
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
716 AM CDT SUN JUN 19 2005

NDC019-191226-
/O.CAN.KFGF.SV.W.0063.000000T0000Z-050619T1230Z/
CAVALIER ND-
716 AM CDT SUN JUN 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CAVALIER COUNTY IS 
CANCELLED...

AT 716 AM CDT...THE SEVERE THUNDERSTORM IN EASTERN CAVALIER COUNTY 
HAS MOVED OUT OF THE COUNTY. SO THE WARNING HAS BEEN CANCELLED.

LAT...LON 4865 9821 4865 9797 4899 9797 4899 9845
      4898 9857

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 4:25 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 19, 4:25 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
425 AM CDT SUN JUN 19 2005

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE SYSTEM IS CENTERED
NEAR RAP...WITH AN INVERTED TROF EXTENDING ALONG A BIS-DVL-YWG LINE.
LATEST AREA RADARS SHOW SEVERE CONVECTION MOVING THROUGH CENTRAL ND
AT THIS TIME. WITH THESE STORMS HAVING A HISTORY OF HAIL AND HIGH
WINDS...CURRENT SR THUNDERSTORM WATCH FOR PART OF NE ND IS STILL
VALID UNTIL 8AM. WHEN COMPARING MODELS...ALL ARE PRETTY SIMILAR...
BUT WITH ETA APPEARS TO HAVE INITIALIZED CONVECTION BETTER AND GFS
HAS FEEDBACK PROBLEMS LATER ON...SO LEANED TOWARDS ETA SOLUTION.
MODEL SOUNDINGS KEEP AREA QUITE UNSTABLE THROUGHOUT THE DAY...WITH
HIGH CAPE VALUES. THE FRONTAL BOUNDARY IS SLOW IN MOVING E...SO IT
LINGERS OVER THE AREA INTO MON...KEEPING THE POTENTIAL FOR SEVERE
WEATHER AND HEAVY RAIN IN THE FORECAST.

THE BIGGEST CHALLENGE TODAY IS WHAT WILL HAPPEN WITH THE 700MB CAP.
IT CURRENTLY APPEARS THAT CAP WILL HOLD OVER SE ND AND WC MN THROUGH
MUCH OF THE DAY AND EVEN POSSIBLY INTO THIS EVENING...KEEPING THIS
PORTION OF THE AREA DRY...WITH PLENTY OF HEATING OCCURRING. THIS
HEAT IN COMBINATION WITH DEWPOINTS AROUND 70...WILL RESULT IN HEAT
INDICES RISING TO AROUND 100. THUS...DAY SHIFT WILL HAVE TO CONTINUE
TO MONITOR THIS AREA FOR POSSIBLE HEAT ADVISORY FOR THIS AFTERNOON.

THETA-E RIDGE AND SURFACE MOISTURE FLUX CONVERGENCE HANG ALONG THE
FRONTAL ZONE INTO MONDAY...WITH PW VALUES REMAINING AROUND 1.5
INCHES. SO...WILL UPDATE AND REISSUE ESF. FINALLY ON MON
NIGHT...HIGH PRESSURE BUILDS IN...PUSHING THE LOW AND THE CHANCES
FOR THUNDERSTORMS TO THE S AND E OF THE REGION. THE HIGH DOMINATES
THE WEATHER INTO WED. THE NEXT CHANCE OF THUNDERSTORMS BRUSHES THE
AREA ON WED. WHEN LOOKING AT THE EXTENDED FORECAST...THERE STILL IS
PRETTY GOOD CONTINUITY...WITH THE NEXT LOW PRESSURE SYSTEM TRACKING
ACROSS S CANADA AND DRAGGING A FRONT THOUGH THE REGION AND
ADDITIONAL CHANCES FOR PRECIPITATION. THUS...ONLY  MINIMAL CHANGES
NEEDED IN EXTENDED FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HYDROLOGIC OUTLOOK FOR ALL ND COUNTIES.
MN...HYDROLOGIC OUTLOOK FOR ALL MN COUNTIES.

&&

NG
Hazardous weather outlook, Jun 19, 5:40 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
540 AM CDT SUN JUN 19 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
540 AM CDT SUN JUN 19 2005

...SEVERE THUNDERSTORMS REMAIN POSSIBLE TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR ALL OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT.
EARLY THIS MORNING THE SEVERE WEATHER RISK IS CONFINED TO
NORTHEASTERN NORTH DAKOTA. AS THE DAY PROGRESSES...THE ATMOSPHERE
WILL CONTINUE TO DESTABILIZE AND ADDITIONAL SEVERE THUNDERSTORMS ARE
POSSIBLE OVER ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER
THREATS ARE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOS
CANNOT BE RULED OUT. ALSO...ANY STORMS THAT DO DEVELOP COULD PRODUCE
LOCALLY HEAVY RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS REMAIN POSSIBLE OVER THE SOUTHEASTERN NORTH DAKOTA AND
WEST CENTRAL MINNESOTA ON MONDAY...AND OVER THE ENTIRE AREA ON
WEDNESDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

NG

In the hours before

Local storm report, Jun 19, 5:40 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
540 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     TSTM WND GST     4 S HARLOW              48.11N 99.52W
06/19/2005  60 MPH           BENSON             ND   CO-OP OBSERVER

0522 AM     HAIL             3 S DEVILS LAKE         48.07N 98.87W
06/19/2005  0.88 INCH        RAMSEY             ND   LAW ENFORCEMENT

            GRAHAMS ISLAND 60 MPH WIND

0533 AM     HAIL             DEVILS LAKE             48.11N 98.87W
06/19/2005  0.88 INCH        RAMSEY             ND   LAW ENFORCEMENT

&&

EWENS
Local storm report, Jun 19, 5:48 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
548 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     TSTM WND DMG     6 E LEEDS               48.29N 99.31W
06/19/2005                   BENSON             ND   CO-OP OBSERVER

            METAL FLAG POLE BROKEN IN HALF

&&

EWENS
Local storm report, Jun 19, 5:56 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
556 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     TSTM WND GST     4 SE STARKWEATHER       48.41N 98.82W
06/19/2005  90 MPH           RAMSEY             ND   CO-OP OBSERVER

            NUMEROUS TREES DOWN SOMW 4-5 FOOT DIAMETER. TOPS TWISTED
            OFF

&&

EWENS
Local storm report, Jun 19, 6:05 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
605 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     TSTM WND DMG     5 NE STARKWEATHER       48.50N 98.80W
06/19/2005                   RAMSEY             ND   CO-OP OBSERVER

            OBSERVER REPORTED 85 MPH WINDS BEFORE POWER WENT OUT. 100
            FEET OF QUONSET SHED DAMAGED. BOX ELDER TREES SNAPPED 20
            FEET OFF THE GROUND.

&&

EWENS
Local storm report, Jun 19, 6:12 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
612 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     TSTM WND DMG     STARKWEATHER            48.45N 98.88W
06/19/2005                   RAMSEY             ND   PUBLIC

            LARGE TREE TOPS OFF 15-20 FEET OFF THE GROUND.

&&

HOPKINS
Local storm report, Jun 19, 6:24 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
624 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     TSTM WND DMG     3 N LANGDON             48.81N 98.37W
06/19/2005                   CAVALIER           ND   TRAINED SPOTTER

            FLYING DEBRIS IN YARD. TWO 8-INCH TREES UPROOTED IN
            BACKYARD.

&&

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:34 AM CDTSevere Thunderstorm WarningFGFBenson56 min
Jun 19, 4:55 AM CDTTornado WarningFGFBenson50 min
Jun 19, 5:06 AM CDTSevere Thunderstorm WarningFGFRamsey54 min
Jun 19, 5:10 AM CDTSevere Thunderstorm WarningFGFTowner58 min
Jun 19, 5:37 AM CDTSevere Thunderstorm WarningFGFCavalier53 min
Jun 19, 5:52 AM CDTSevere Thunderstorm WarningFGFWalsh23 min
Jun 19, 5:54 AM CDTSevere Thunderstorm WarningFGFRamsey36 min
Jun 19, 6:15 AM CDTSevere Thunderstorm WarningFGFWalsh24 min
Jun 19, 6:17 AM CDTSevere Thunderstorm WarningFGFPembina28 min
Jun 19, 6:44 AM CDTSevere Thunderstorm WarningFGFPembina56 min
Jun 19, 3:53 PM CDTTornado WarningFGFGrand Forks, Walsh67 min
Jun 19, 6:20 PM CDTTornado WarningFGFGrand Forks40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.